/ 20.5.11 / 18 Comments /

The Surprising Side Effects of Artificial Sweeteners

tea-3000

Many of us like our tea or coffee sweet…but not with sugar. The usual substitute of choice has been Sweet-n-low, Splenda, or some other aspartame based sweetener. This is great for avoiding calories or the side effects of sugar. But this is not so great in other ways.

We’ve all heard that Sweet-n-Low and other sweeteners might cause cancer but are there other side effects?  Are you having unexplained muscle pain or cramps?


DSC06751


After 20 years of continual artificial sweetener usage, I’ve discovered that there are side effects to using this stuff that you don’t hear about in the news-- like chronic muscle pain and cramps.  When I switched to a natural sweetener like Stevia, the pain disappeared.

I should know—I’ve drunk a LOT of Sweet-n-Low in the last 20 years!  I’m not a lab rat, but I’d consider myself a better ‘guinea pig’ for this experiment than a rat.  In college I was diagnosed with borderline low blood sugar. The doctors said to cut out sugar and use Sweet-n-Low instead.
 
Move forward 20 years… I begin to have severe cramps and muscle pain in my right leg. It built up gradually over a year's time. One day I had uncontrollable charley horses in my right foot. That was it—I called my  nutritionist friend, Debra Raybern.
 DSC06752

In our meeting, she said, “Oh—That’s easy!” Stop drinking sweet-n-low. ( Noooo! Don’t say that!--I LOVED my sweetener and had never been willing to consider quitting in spite of concerned friends.)

She said that Sweet-n-Low and other artificial sweeteners are neurotoxins. The pain I was feeling came from nerve damage. The body doesn’t digest it—it just builds up in the joints and nerves. Hence the ‘shooting pains’. 

sweetleaf               
I’d always refused to consider my little pink packages a problem, but now I knew I had to at least try to switch. She suggested a natural no calorie sweetener—Stevia. Stevia comes in powdered or liquid form and is extracted from the stevia plant. You can buy it like ‘tea leaves’ too and just add it to your tea ball.

Switching worked like a charm! The pains were gone in a week.  

Skeptical?  A year later,  I started having problems again, while traveling for three weeks. This time it was terribly sharp pains in my ankle. I wondered what the problem was, then realized I had been drinking a lot of diet coke and restaurant tea using whatever was available to sweeten it with. 


I stopped at a store and stocked up on Stevia—and cut out the diet soda. The pain went away immediately.


DSC06750


It seems that no amount of sweetener will not cause a reoccurrence of the problem. After that, I knew it was going to have to be a lifetime decision. No more artificial sweeteners in my tea… EVER! 


Note: You WILL get used to the new ‘taste’ in about two weeks. At first Stevia did not taste sweet at all, but after two weeks, the Sweet-n-low tasted bland and the Stevia tasted great. Give your taste buds a chance to adjust. :o)


new signature
Share This Post :
Tags :

18 comments:

Trudy Callan said...

Donna, I never knew that artificial sweeteners could do this. Thank you for sharing.

By the way, are you participating in the Sew, Mama, Sew Giveaway day? Today is the deadline to sign up if you are interested.

Christi L. said...

Very glad you are off of that awful stuff Donna!!!! Wish more people would listen before it becomes "painfully" obvious.

:-)

Donna said...

I know what you mean Christi. :o)

Yes, Trudy, I just signed up. I'll be posting about the giveaway on Sunday night. :o)

I almost didn't.. but I have some lovely fabric I can give away. I was going to make a skirt out of it..but I'll just get some more later. :o)

xo
Donna

Over Yonder said...

Very interesting! I've avoided it for my son and I as I've heard it's also not good for your brain. He cannot have as many calories due to his syndrome. I have tried stevia and really like it. I wonder if it is possible to buy a stevia plant? I think I will try it in some sweet tea this summer. I need to play catch up in your blog...I've had a lot of problems with blogger and not been able to post comments.

Amy said...

I've had friends warn me about artificial sweeteners. . . but I've never know what the actual problem is. I like my tea straight, but soda? I usually go with diet. Thanks for filling us in on the truth about all of this!

Amanda Rodgers said...

I found out about how bad sweet-n-low is when I was about 4 months pregnant with Brennan. I was at my parents' house, and my dad gave me a Crystal Light to drink. Shortly after, I started getting contractions that lasted for over an hour. I thought it was just the effects of traveling, we'd just flown from Hawaii to Texas, but the next night, the same thing happened... and the next night, when I finally made the connection that, all three nights, I'd been drinking Crystal Light when the contractions had started! I've avoided all artificial sweeteners since then, pregnant or not. Anything that causes contractions at 4 months CANNOT be good!

Donna said...

Amen Amanda!! The funny thing is I drank this stuff for 20 years through five pregnancies and nothing happened as did my sister, Lisa.

Then all of a sudden about five years ago..I started having these problems. Now I'm so sensitive that I can't have hardly any without my body reacting with sharp pains, cramps, and aching in my muscles. So I guess everyone is different.

I shudder to think what else might have been going on! :o)

Gloria said...

How interesting Donna. I'm wondering if that is why I was getting really excruciating leg cramps. I stopped using the splenda and put an Ivory bar of soap under my sheet and noticed that I wasn't getting the cramps. Recently I started using splenda again maybe for just a week or so and have noticed I am getting leg cramps at night again. Okay that's it for me, down with Splenda!!! Go away!! Tee hee. Have a great weekend Donna.

claudia b said...

I try to avoid sweeteners as much as I can, but sometimes I just need a bit of sweet in my tea. I will try the Stevia!

Donna said...

Glad to know I'm not the only one with this problem. Yeah for you Gloria!

xo

Shayla Sharp said...

My sis has severe reactions to artificial sweetners. So we avoid them completely.

Kris H said...

Thank you so much for posting your experience with artificial sweetener and muscle cramping! It makes me feel like I'm not crazy because I believe that is going on with me. Last week I cut all sugar and artificial sweeteners out of my diet. My nighttime leg cramps went away. Last night I happened to drink a glass of juice before bedtime and woke up with leg cramps all over again. I checked the list of ingredients on the juice and it said sucralose, which is also called Splenda. I am hoping that I have found the cause of these awful leg cramps. Thanks again for sharing your experience!

Donna said...

You're welcome! I'm so glad my experience helped. :)

Anonymous said...

I have had the same experience! I drank the generic powdered crystal light w/caffeine. Usually 2/day. I had excrutiating back spasms that would occur every couple weeks at night. Once I stopped drinking them all spasms stopped...until I had a sugar free iced coffee 2 days in a row. Cue back pain. I'm on a low carb diet now and plan to try stevia.

Lela said...

I've been using sacherin since my early twenty and the others as well. I have been having problems for years with chronic pain. I never
knew sweeteners affected your
nerves. I've been blaming the pain
of the effects of diabetes. Reading
your comments is giving me new
hope. My Dr told me last Friday to
quit the sweet n low. I thought he
was crazy. He knows I'm diabetic. I decided to try it. I went back to using sugar just making sure I counted it. I tried stevia along time ago. I think I will try again and give myself time to get used to the taste. Thank you so much for this article. I'm looking forward to being pain free.

Cindy Dy said...


I will keep your new article. I really enjoyed reading this post, thanks for sharing.

Sol
www.gofastek.com

Steve said...

Hi Donna, I had similar experiences, I began to use diet soda many years ago with no side effects - but 4 years ago I started a low carb diet eliminating sugar and man made starches, I began to add more and more sweeteners to my food plan ,after loosing over 200 lbs I began to get these cramps in my lower extremities-I cut out the pink blue and yellow stuff and began to use stevia - it was gone in a few days- now if I use it in any amount like gum or soda it returns immediately
Peace to all Steve<><

Donna Rodgers said...

I know Steve. It's so strange but it can return if I start drinking it again too. Thanks for dropping bye. I couldn't return your visit but I'm glad you can confirm my own experience. Anything to help others! :)

“There's nothing half so pleasant as coming home again.” ~ Margaret Sangster
Welcome to Comin' Home! If you lived nearby, I'd invite you over to my neck of the woods for a nice long chat and a cup of tea out on the deck. But since we can't do that, I hope you'll stay and look around. I love learning new things and sharing what I learn with friends. Comin' Home is where I share tips from my many projects. Let's have some fun together! XO Donna

Subscribe

Instagram

From the Heart

[5][Sidebarposts][recent][From the Heart]

Friends of Comin' Home